Combining blood pressure drugs with antibiotics could be risky for seniors, study says

Share this content:

Older adults who take blood pressure drugs called calcium channel blockers could experience severe drops in blood pressure if also given antibiotics such as erythromycin (brands like E-Mycin) or clarithromycin (Biaxin), according to a new study. It is believed to be the first large-scale examination of the potential of severe low blood pressure among individuals taking these drugs simultaneously.

The blood pressure drops could be severe enough to land elderly patients in the hospital, researchers warn. There is a third antibiotic in the same drug class that is not linked to that risk, azithromycin (Zithromax), and it should be chosen over the others, researchers advise, according to Reuters Health. Calcium channel blockers commonly used long term include amlodipine (Norvasc), felodipine (Plendil), nifedipine (Procardia, Adalat) and diltiazem (Cardizem, Dilacor, Tiazac).

The Canadian researchers examined the records of nearly 1 million residents of Ontario over a 15-year period to reach their findings. They told Reuters they studied older adults because that is the population most vulnerable to dangerous drops in blood pressure. Study results were published in the Canadian Medical Association Journal.